Montana, 2017

High Wind in Montana, February 21, 2017

February 21, 2017 · NWS TFX · 1 event in 1 county or zone

As a shortwave trough approached from the Pacific Northwest, a potent and southwesterly 700 mb jet streak overspread portions of Southwest and Central MT. Subsidence associated with daytime heating-driven vertical mixing of the low-level atmosphere tapped into these stronger winds aloft, resulting in gusty surface winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

As a shortwave trough approached from the Pacific Northwest, a potent and southwesterly 700 mb jet streak overspread portions of Southwest and Central MT. Subsidence associated with daytime heating-driven vertical mixing of the low-level atmosphere tapped into these stronger winds aloft, resulting in gusty surface winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 21, 10:50 AM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 21, 10:50 AM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1050 AM MST Tue Feb 21 2017

Aviation Section Updated

.UPDATE...

Active weather pattern setting up for the next couple of days.
Snow across the south has generally diminished...with only a few
isolated snow showers possible through today. Decided to expire
the Winter Storm Warning based on current conditions and the
latest model guidance. Meanwhile across the north...frontal
boundary has lifted just north of the Great Falls area bringing
widespread rain to much of the northern half of our CWA. Air temps
are starting to rise above 30s...however...some isolated morning
freezing rain still possible along the Hi-Line...with some snow
possible along the Rocky Mountain Front and adjacent plains. Weak
instability may also bring a few isolated thunderstorms this
afternoon...with some gusty winds possible. As another wave comes
through tonight into Wednesday...more widespread snow is
possible. There is still some model discrepancy on where the
heaviest snow sets up. Kept the Winter Storm Watch as
is...however...the NAM model indicates snow could shift southward
to the Great Falls area. Will have the latest information
included in the next publish this afternoon...stay tuned. Anglin

&&

.AVIATION...
Updated 1750z.
Light rain is pushing northward through North Central MT. This
should continue through 00z Wed. Then forecast models become very
uncertain. There is the potential for widespread IFR conditions over
North Central MT from about 03z Wed to 18z Wed, but because of the
uncertainty kept TAFS in VFR until the forecast becomes more clear.
Mountains will be obscured at times through the period. Brusda

&&

.PREV DISCUSSION...
/ISSUED 453 AM MST Tue Feb 21 2017/

***Active weather pattern expected through at least Thursday***

Today through Thursday...A 700 mb shortwave trough coming ashore
in the Pac NW this early morning is expected to weaken as it
reaches our CWA by this evening. Simultaneously, zonal mid- to
upper-level flow will persist, while low-level warm advection
ahead of the aforementioned shortwave will allow a surface warm
front to advance north-northeastward across the CWA this morning.
This front should near the Hi-Line by late morning, where it then
looks to become nearly-stationary for a time. A lee surface low
is expected to develop over North-Central MT this evening and
then move eastward. In doing so, weak low-level cold advection
behind the surface low should allow the aforementioned front to
drift southward as a cold front. This front may then reach the
Central MT mountains by early Thursday evening. Farther aloft,
mid- to upper- level shortwave ridging looks to build over the CWA
Wednesday, while on Thursday, a mid- to upper-level trough should
begin overspreading the CWA from the Pacific NW. Temperatures are
expected to cool during the short term period.

Here are the main concerns for today:

1.) Strong southwest to west surface wind gusts up to 60-65 mph
are expected in much of Southwest MT and southern portions of Judith
Basin and Fergus counties. The strongest gusts will likely occur
late this morning and afternoon, when daytime heating-driven
vertical mixing should permit downward transport of strong winds
aloft associated with a potent 700 mb jet streak. See our high
wind warning statements for more details.

2.) Southwesterly upslope flow-driven snow will persist along and
near the Continental Divide in Southwest Montana through this
afternoon, creating difficult travel conditions in West
Yellowstone and on Monida Pass. Additional snow accumulations of
2-6 inches are expected. Thus, the winter storm warning was
extended until 3 PM MST this afternoon.

3.) Behind the surface warm front, pockets of sufficient
instability, a weak cap, and lift generated by the approaching 700
mb shortwave trough may allow a few short-lived, gusty thunderstorms
to affect Southwest and Central MT this afternoon.

For this evening through Thursday, our main concern shifts to the
potential of widespread accumulating snow across much of North-
Central MT courtesy of deep lift and sufficient moisture ahead of
the aforementioned cold front and mid- to upper-level Pac NW
trough. A winter storm watch has been issued for most of North-
Central MT from 11 PM this evening through Thursday afternoon.
Snow totals of at least 3-6 inches are possible within the watch
area.
Jaszka

Thursday Night through Tuesday...Areas of light snow will linger
throughout much of north-central and southwestern MT Thursday
night into Friday as the region remains under the influence of a
broad upper level trough just to the west. The upper flow becomes
more northwesterly Friday into Saturday, with just isolated to
scattered snow showers mainly over the SW MT mountains. Transitory
upper ridging will influence the region Saturday night into
Sunday, but southwest flow increases moisture push into the area
Sunday night through at least early Tuesday. This will allow for
the potential for widespread light snow accumulations across the
region during that time period. Temperatures look to remain
seasonably cool through the extended period, with temperatures
remaining below freezing generally in the single digits to near 30
above zero across much of north- central and southwestern MT.
Cassell

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  29  34  21 /  60  60  50  30
CTB  38  25  33  18 /  60  70  60  40
HLN  45  27  37  16 /  40  20  20  20
BZN  47  25  36  13 /  30  20  30  20
WEY  35  16  28   7 /  90  70  40  30
DLN  43  24  32  14 /  30  20  30  20
HVR  44  28  35  24 /  60  60  50  50
LWT  48  30  36  20 /  50  50  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this evening through Thursday afternoon
Blaine...Chouteau...Eastern Glacier...Eastern Pondera...Fergus...
Hill...Liberty...Northern Rocky Mountain Front...Toole.

High Wind Warning until 8 PM MST this evening Beaverhead...
Broadwater...Fergus...Gallatin...Jefferson...Judith Basin...
Madison...Meagher.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Feb 21, 11:32 AM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1132 AM MST Tue Feb 21 2017

MTZ009-010-046-048-212200-
Northern Rocky Mountain Front-Eastern Glacier-Eastern Pondera-
Southern Rocky Mountain Front-
Including the cities of Browning, Heart Butte, Dupuyer,
East Glacier Park, Kiowa, Cut Bank, Santa Rita, Brady, Conrad,
Ledger, Bynum, Choteau, and Pendroy
1132 AM MST Tue Feb 21 2017

...Band of light to moderate snow possible through the
afternoon...

A frontal boundary lifting north will bring a band of snow across
the Rocky Mountain front and adjacent high plains through much of
the afternoon hours today. A brief lull in snow may then be found
this evening before more snow returns tonight. Visibilities may
lower to a half mile at times...causing some travel impacts. Warm
ground temperatures may initially limit snow accumulations...however...1
to 2 inches are possible this afternoon.
Local storm report, Feb 21, 1:03 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
103 PM MST TUE FEB 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 6 W BIG SKY             45.28N 111.45W
02/20/2017  M78 MPH          MADISON            MT   MESONET

            MESONET STATION 5 W BIG SKY /LMTMT/.

0227 PM     NON-TSTM WND GST 4 NNE MCALLISTER        45.50N 111.70W
02/20/2017  M58 MPH          MADISON            MT   MESONET

            MESONET STATION NORRIS HILL MDT /MTNOR/.

0425 PM     NON-TSTM WND GST MONIDA                  44.56N 112.31W
02/20/2017  M57 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION MONIDA PASS MDT /MTMQM/.

0415 AM     NON-TSTM WND GST 14 W BYNUM              47.98N 112.61W
02/21/2017  M54 MPH          TETON              MT   MESONET

            MESONET STATION 13 W BYNUM /DELMT/.

0521 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
02/21/2017  M60 MPH          GLACIER            MT   MESONET

            MESONET STATION DEEP CREEK RAWS /DCRM8/.

0700 AM     NON-TSTM WND GST 6 WSW BIG SKY           45.23N 111.45W
02/21/2017  M63 MPH          MADISON            MT   MESONET

            MESONET STATION YELLOWSTONE CLUB - TIMBER
            /YCTIM/.

0704 AM     NON-TSTM WND GST 7 SSW BIG SKY           45.17N 111.36W
02/21/2017  M60 MPH          GALLATIN           MT   MESONET

            MESONET STATION YELLOW MULE RAWS /YLWM8/.

0805 AM     NON-TSTM WND GST 21 SW LIMA              44.47N 112.95W
02/21/2017  M57 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION HARKNESS /HRKM8/.

1126 AM     NON-TSTM WND GST 12 E BOZEMAN            45.67N 110.80W
02/21/2017  M55 MPH          GALLATIN           MT   MESONET

            MESONET STATION BOZEMAN PASS MDT /MTBZH/.

1139 AM     NON-TSTM WND GST 2 SW LEWISTOWN          47.05N 109.46W
02/21/2017  M52 MPH          FERGUS             MT   ASOS

            ASOS STATION LEWISTOWN AP ASOS /LWT/.

1154 AM     NON-TSTM WND GST 8 W TOWNSEND            46.31N 111.70W
02/21/2017  M53 MPH          BROADWATER         MT   MESONET

            MESONET STATION ELKHORN RAWS - 8 W TOWNSEND
            /EKHM8/.

1200 PM     NON-TSTM WND GST 10 NNE BOZEMAN          45.80N 110.93W
02/21/2017  M52 MPH          GALLATIN           MT   MESONET

            MESONET STATION BRIDGER BOWL - SLUSHMANS
            LIFT /BBSLH/.

&&

NWS GREAT FALLS MT
IRIS SYSTEM

Event by event

1 high wind. Local standard time, as filed.

High Wind, Broadwater

When
February 21, 2:54 PM MST
Where
Broadwater forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Elkhorn RAWS recorded peak gust of 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676489.